Fentanyl found in faux prescription drugs

Last Modified: 11/22/2021

fentanyl

In the past year, there has been an increase in counterfeit prescription pills laced with fentanyl saturating the country. Thomas Gutwein, MD, medical director, Emergency Medicine, Parkview Health, warns of the dangers of this invisible drug and how to defend against the unnecessary fatalities accompanying it.

What is fentanyl?

Fentanyl is a very potent short-acting opioid drug. It is used regularly in the hospital for patients with severe pain.

Why is this drug so dangerous?

Fentanyl is an extremely powerful, hazardous drug because of its potency and concentration. It takes very little of the medication to relieve someone's pain. For example, we typically measure morphine in milligrams, whereas with fentanyl, we must measure it in micrograms because it's about 100 times stronger.

What can you tell us about fentanyl disguised as prescription medications?

First, let's talk about each drug. Percocet, also knowns as oxycodone, is another opioid drug and, generally, only available in tablet form, never intravenously. Fentanyl, on the other hand, is usually only utilized as an IV medication. And, in most cases, people can obtain drugs like Percocet or oxycodone from a pharmacy if they have a prescription.

But recently, people are taking these well-known tablets, manufacturing them in places not regulated by the Food and Drug Administration (FDA) and lacing them with fentanyl. So, now it's not just tablets containing pure Percocet; it's a dangerous combination of Percocet plus fentanyl. I believe those manufacturing these tablets are purposefully blending the two to create a rapid euphoric response they may not get from Percocet alone.

However, because of the lack of regulation, the concentration of these fake Percocet tablets can vary greatly. Some pills may have a lot of fentanyl and less Percocet, while others have mostly Percocet with only a hint of fentanyl. There is no way of knowing how much fentanyl and at what concentration is in a single tablet. There's no consistency. It's like playing Russian Roulette with your life.

Have you seen an uptick in types of overdoses in the emergency department?

Yes. Unfortunately, we've seen these types of incidents in the emergency department (ED) for about a year. In most cases, the patients we’re seeing are opioid-naive, meaning they are first-time or infrequent drug users who’ve acquired these faux Percocet pills while at a party hoping to get a little high from them. Instead, because the effects of the fentanyl work so quickly, some people can go into respiratory arrest, stop breathing and even die.

What precautions can people take to prevent this from happening?

It's critical that people avoid taking any prescriptions or medications that are not their own or that do not come straight from the pharmacy. Sadly, there is this blind trust that prescription medication can't be tampered with, but unless you've purchased the pills yourself from a pharmacy with a prescription, there's no guarantee. If it's not from a pharmacy, there's no way of knowing what's in that pill despite what anyone may tell you.

 

If you or someone you know needs help with opioid addiction, please call the Parkview Behavioral Health HelpLine at (260) 373-7500 or (800) 284-8439, anytime 24 hours a day. For immediate assistance or medical intervention, call 911 for emergency care.

Need assistance?

Contact us